• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Heparin Sodium Injection 10,000 units/mL, and HEP-LOCK U/P 10 units/mL Medication Errors

Audience: Pharmacists, neonatology/pediatric healthcare professionals

[Posted 02/07/2007] Baxter and FDA notified healthcare professionals of the potential for life threatening medication errors involving two Heparin products, Heparin Sodium Injection 10,000 units/mL, and HEP-LOCK U/P 10 units/mL. Baxter is aware of fatal medication errors that have occurred when two Heparin products with shades of blue labeling were mistaken for each other. Three infant deaths resulted when the higher dosage Heparin Sodium Injection 10,000 units/mL was inadvertently administered instead of the lower dosage of HEP-LOCK U/P 10 units/mL. The currently marketed 1 mL vials of both Heparin products use blue as the prominent background color on their labels.

[February 06, 2007 – Letter – Baxter]